Related Experiment Video
Updated: Dec 14, 2025

Human Liver Microphysiological System for Assessing Drug-Induced Liver Toxicity In Vitro
Published on: January 31, 2022
Lisinopril-Induced Liver Injury: An Unusual Presentation and Literature Review
Ammar Al-Rifaie1, Mir Azam Khan1, Amjad Ali1
1Sheffield Teaching Hospitals NHS Foundation Trust, Sheffield, UK.
Abstract:
Lisinopril is an angiotensin converting enzyme inhibitor (ACE-I) that has been on market for more than 25 years. ACE-I are usually well tolerated and rarely have serious or life-threatening side effects. We describe an unusual presentation of fulminant hepatic cholestasis probably secondary to lisinopril. To our knowledge, this is the second case report which shows lisinopril-induced liver injury though a cholestatic mechanism. The patient was a 59-year-old woman with type 2 diabetes, a high body mass index and hypertension, who presented with a 5-week history of jaundice and itching. She had been started on lisinopril for diabetic nephropathy 8 weeks before admission. Other causes for cholestasis had been excluded through non-invasive immunology and virology screening, an ultrasound of the liver, magnetic resonance cholangiopancreatography and a liver biopsy. The biopsy was consistent with drug-induced liver injury. Lisinopril was stopped 2 weeks before admission. The patient's hospital stay was complicated by contrast nephropathy and influenza A which were both treated appropriately. Unfortunately, the liver cholestasis did not completely resolve following withdrawal of lisinopril and the patient died after 4 months. A literature search yielded only six other reported cases of lisinopril-induced liver injury. Five cases described hepatocellular damage and one showed cholestatic injury.
Learning Points:
Angiotensin converting enzyme inhibitors (ACE-I) rarely have serious or life-threatening side effects.Lisinopril-induced liver injury can present as hepatocellular or cholestatic injury.Severe hepatotoxicity secondary to lisinopril can be life threatening irrespective of the liver injury pattern.
Related Concept Videos
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment
Effect of Hepatic Disease on Pharmacokinetics: Pathophysiologic Assessment and Liver Function Test
Effect of Hepatic Disease on Pharmacokinetics: Drug Dosing and Hepatic Blood Flow
Acute Kidney Injury IV: Diagnostic Studies and Prevention
Acute Kidney Injury I: Introduction
Nephrotic Syndrome I : Introduction

